Questions about substance abuse from around the nation

DEAR ACDE:
Questions about drug education & prevention

Dear ACDE,
A 12-year old boy in our city died recently from inhaling gasoline.  I teach 6th grade and I want to talk about inhalants as part of my lessons on drug abuse.  What should I tell my students?
— Molly

Dear Molly,
Inhalant abuse is a growing problem among children as young as 10.  To produce a quick, temporary high, they sniff or inhale common household products, like nail polish remover, cooking spray or glue.  Inhalants slow down the body’s functions and can lead to damage to the brain and nervous system.  They can also lead to unconsciousness and death, referred to as Sudden Sniffing Death, even if used only once.   Let parents know that items right under the sink or in the medicine chest could be abused by their children.


Dear ACDE
,
My daughter is going to college this fall.  I have heard a lot about “date rape drugs” and want to talk with her about them.  What are the facts?
— Bill

Dear Bill,
GHB and Rohyphnol are the drugs most commonly referred to when you hear the term “date rape drugs.”  They are depressants and are particularly dangerous when mixed with alcohol.  Women have reported being raped after being sedated with these substances, which are slipped into their drinks by an attacker.  The drugs have little or no taste or odor; victims don’t realize what’s happening.  A victim will have no memories of what happened while under the influence.


Dear ACDE,

My boyfriend used to have a drug problem.  He told me he quit, but lately he keeps borrowing money from me and not paying it back.  He’s also been verbally abusive.  Is he using again?  Should I confront him?
— JoAnn

Dear JoAnn,
It’s possible your partner has begun using again or never stopped.  Signs of drug use can be loss of interest in non-using friends and family, mood swings, irritability or changes in sleeping habits.  You could attend a family support group, talk to an intervention counselor or get more information on drug abuse.  It’s not wise to confront substance abusers without professional guidance.  Call 800-DRUGHELP for more assistance.


Dear ACDE,

Some of my friends are snorting heroin.  They say there is nothing to worry about because they aren’t using needles.  Is this true?
— Billy

Dear Billy,
Heroin is heroin, no matter how you take it.  It is true that by not injecting heroin you lower the risk of HIV and hepatitis infection, but there is no protection from the danger of addiction, from overdose, or from the chronic health problems associated with heroin.  Heroin use can cause constipation and nausea, reduced sex drive, irregular blood pressure and heartbeat, stroke or heart attack, respiratory paralysis and death from accidental overdose.


Dear ACDE
,
I’m a minister, and many of my parishioners come to me to talk about problems related to drugs and alcohol.  How can I help them?
— Rev. Morrison

Dear Rev. Morrison,
Before talking with your congregants, gather accurate information on the dangers of drugs and patterns of abuse.  You should also be familiar with local treatment programs, crisis centers and support groups.  You might even consider starting your own support group.  Information on local resources for help can be found at www.drughelp.org.


Dear ACDE
,
I am the mother of a high school senior who has been accepted to a college listed as a “big party school.”  I’ve read about a local student dying from binge drinking, and I want to know how to prevent my son from becoming a statistic.
— Barbara

Dear Barbara,
Many students, high school and college alike, do not recognize the dangers of drinking, especially too much, too fast.  An important deterrent to youth alcohol abuse is parental concern.  Taking the time to learn the facts and talk about them with your son is sure to strengthen your relationship and help him make healthy choices.  A good resource for you and your son is www.factsontap.org, a website created to give college students the information they need to make smart decisions about alcohol use.


Dear ACDE
,
On weekends, my boyfriend and I go to parties with his friend, and sometimes they use marijuana or cocaine.  So far I have said no, but is it really dangerous to use drugs occasionally?  It doesn’t seem to have caused problems for any of them.
— Linda

Dear Linda,
You can’t really predict how a person will react to drug use, even if they only use one time.  Some people can walk away, while others will spend the rest of their lives battling an addiction.  And some people appear to function normally for a while before negative consequences show up.  Remember, any drug, including alcohol, can become a problem.


Dear ACDE
,
I’m the director of a youth recreational program and I am concerned about drug use by teens in my program.  How can I best address this problem?
— Phil

Dear Phil,
You might want to schedule a weekly rap session where topics like drug use can be addressed, and consider involving parents in some of the sessions.  Keep in mind that teens rarely accept as fact the messages they once took at face value, so you should base your discussions on facts, not fears.  Emphasize how these substances affect the things that are important to adolescents — sports, driving, health and appearance.


Dear ACDE
,
My brother-in-law has had a drug and alcohol problem for several years.   It’s tearing my sister apart and affecting the whole family — especially their children.  He’s a good person at heart.  How can I help?
— Marie

Dear Marie,
Educate yourself about these substances being abused so that you know what you are dealing with.  Consult a professional counselor, intervention specialist or support network.   If you decide to speak with your brother-in-law, make sure he’s sober, bring another family member along, and have a plan to start him on the road to recovery.   Call 800-DRUGHELP for referrals or to receive more information about intervention options.


Dear ACDE,
I’ve been reading a lot about “home drug tests.”  My son is a sophomore in high school, and I think he’s experimenting with drugs.  While I want to know for sure, I’m leery of being a “policeman” in my own home through a drug test.  What can I do?
— Mary Lou

Dear Mary Lou,
There are times when home drug testing may be appropriate.  However, the most important thing when concerned about a child’s drug use is open communication.  Home drug tests don’t help you understand what is going on with your child and how you can begin to deal with the situation together.  Gather information on youth drug use and on communication strategies.  Call 800-DRUGHELP to learn more about available resources.


Dear ACDE,
I’m a high school nurse and recently on of our students came to my office for help with nausea, constipation and fatigue.  I’ve also noticed weight loss, breathlessness and irregular heart rate.  Because of the student’s behavior in school, I’ve begun to wonder if the symptoms could be drug related.  What now?
— Donna

Dear Donna,
The symptoms you have described are consistent with the effects of a number of drugs, including heroin.  You should also engage the assistance of the student’s guidance counselor and a licensed drug counselor.

Dear ACDE,
Two years ago I was in a car accident and seriously injured my back.  To help ease the excruciating pain, doctors prescribed percodan.  After several months, I help cutting back on the medication, but experienced extreme irritability, panic attacks, diarrhea and nausea, as well as the return of the back pain.  I haven’t been able to stop since.  I don’t know what to do?
— Ben

Dear Ben,
It seems that you were experiencing chronic pain syndrome, and you were prescribed a narcotic.  People can become physically dependent on a narcotic over time, even if taken under prescription; it sounds like you’re having withdrawal symptoms.  Discuss this with your physician or a pain specialist.  You may have to continue taking pain medication, or you may require detoxification under physician supervision.

acdemain.gif (1019 bytes)

Leave a Comment

Your email address will not be published.